Heat, Johnson
- When
- July 26, 6:00 AM CST to July 27, 5:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
Afternoon heat indices ranged from 103 to 106 degrees, from July 26th through July 27th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Afternoon heat indices ranged from 103 to 106 degrees, from July 26th through July 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 26, 1:55 AM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 AM CDT SAT JUL 26 2003 MAIN FORECAST CONCERNS ARE WITH THE HEAT TODAY AND THEN CHANCES OF RAIN TONIGHT THROUGH MONDAY. 850 TEMPERATURES ARE FORECAST TO BE ABOUT 2 TO 4 DEGREES WARMER THAN YESTERDAY WHICH SHOULD TRANSLATE INTO TEMPERATURES IN THE UPPER 90S TO AROUND 100 IN PORTIONS OF NORTHWEST MISSOURI AND NORTHEAST KANSAS. HEAT INDEX VALUES DURING LATE AFTERNOON WILL LIKELY REACH THE 105 TO 108 RANGE. HOWEVER...NIGHTTIME TEMPERATURES SHOULD COOL OFF ENOUGH TO PREVENT A PROBLEM WITH HEAT BUILD UP SO WILL NOT GO WITH AN ADVISORY. PLUS...EXPECTING SUNDAY TO BE A LITTLE COOLER IN THE AREAS THAT WILL SEE THE HIGHEST TEMPERATURES TODAY. STILL SHOULD BE ON THE HOT SOUTH OF THE FRONT...ACROSS SOUTHERN HALF OF FORECAST AREA...BUT A LITTLE MORE CLOUDINESS MAY TEMPER THE HEAT JUST A BIT. MODELS ARE FAIRLY CLOSE ON TIMING OF FRONT INTO REGION ON SUNDAY. GFS CONTINUES TO PRODUCE CONVECTIVELY ENHANCED VORT MAXES WHICH MAKES ITS QPF PATTERNS A BIT SUSPECT. WILL LEAN TOWARD THE ETA VERSION OF PRECIPITATION AND TIMING OF FRONT...WHICH WOULD PUT THE FRONT SOUTH OF FORECAST AREA BY MONDAY MORNING. PRECIPITATION WITH THE FRONT STRUCTURE APPEARS TO BE A BIT POST FRONTAL...MORE LINED UP WITH THE 850 FRONT...SO WILL NOT END PRECIPITATION CHANCES IN SOUTHERN PART OF FORECAST AREA UNTIL MONDAY EVENING. SHEAR PROFILES ARE NOT IMPRESSIVE AS THE FLOW REMAINS WEAK...THUS SHOULD BE MORE OF A DISORGANIZED AREA OF SHOWERS AND THUNDERSTORMS. SOME CONCERN WITH ADDITIONAL WAVES IN THE NORTHWEST FLOW ON TUESDAY AND WEDNESDAY...BUT WILL NOT INTRODUCE ANY POPS AT THIS POINT. PC 235 PM... DIFFERENCES IN THE POSITION AND TIMING OF LATE WEEKEND FROPA CONTINUES TO BE A CHALLENGE. HAVE TRENDED SOMEWHAT TOWARDS THE ETA THIS TIME. NOT SURE THERE WILL BE A VERY BIG PUSH ON THE FRONT SAT NIGHT. SHORTWAVE SEEMS TO WOBBLE AROUND IN NEBRASKA...AND MAY NOT PUSH THROUGH UNTIL MONDAY. SO FOR SAT NIGHT HAVE TRIMMED OFF THE POPS TO JUST THE VERY NORTHERNMOST TIER OF COUNTIES. ANY MOVEMENT THAT THE FRONT DOES MAKE ON SUNDAY SHOULD BE SLOW WITH WARM MIDLEVEL TEMPS. HAVE INCREASED AFTERNOON TEMPERATURES A LITTLE BIT DUE TO THIS. CURRENT THINKING IS THAT THE SFC FRONT SHOULD BE SOMEWHERE BETWEEN HIGHWAY 36 AND I70 BY 00Z MON. GFS TAKES IT BACK NORTH AGAIN SUNDAY NIGHT...WHILE ETA TAKES IT DOWN TO SOUTHERN MISSOURI. IT MAY VERY WELL JUST HOVER AND THUS HAVE MAINTAINED CHC POPS ACROSS ENTIRE CWA FOR SUNDAY AFTERNOON AND NIGHT TO ACCOUNT FOR UNCERTAINTY. OTHERWISE...TEMPERATURES CLIMBING AGAIN TOMORROW AFTERNOON AND SHOULD BE CLOSER TO HIGHER FWC GUID...WHICH CURRENT FORECAST REFLECTS. HOT SPOT SHOULD BE NEAR KSTJ WITH H8 +25C TEMPS EXPECTED. DEWPOINTS RISE TO OR JUST UNDER 70 DEG...WHICH WILL KEEP TEMPS JUST BELOW THE OPPRESSIVE/DISGUSTING RANGE. NO BIG CHANGES MADE TO THE FORECAST PAST 12Z MONDAY. SURFACE FRONT LINGERS NEAR THE SOUTHERN SECTIONS OF THE FORECAST AREA THROUGH MOST OF MONDAY. HAVE LEFT SMALL POPS IN ACROSS THE AREA...HIGHEST POPS (30) ACROSS CENTRAL MISSOURI. MODELS ARE STARTING TO SHOW A SECONDARY FRONT APPROACHING THE REGION IN THE WEDNESDAY/THURSDAY TIME FRAME. WILL LEAVE OUT FOR NOW. IT APPEARS THE FRONT AND MOST OF THE ENERGY SHOULD STAY NORTH OF THE AREA. OTHERWISE TEMPERATURES MONDAY AND TUESDAY ARE EXPECTED TO BE SLIGHTLY COOLER WITH THE FRONT SOUTH OF THE AREA. READINGS WARM INTO THE UPPER 80S AND LOWER 90S ONCE AGAIN BY THE END OF THE WEEK. LVQ/NRR .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT SAT JUL 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT WITH HIGH TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES...AFTERNOON HEAT INDICES WILL BE IN THE 102 TO 108 RANGE IN NORTHWEST MISSOURI AND NORTHEAST KANSAS...INCLUDING THE KANSAS CITY...ST JOSEPH AND MARYVILLE AREAS. IN NORTH CENTRAL MISSOURI...WHERE HIGHS SHOULD BE IN THE MIDDLE 90S...AFTERNOON HEAT INDICES WILL BE IN THE 98 TO 103 RANGE. TEMPERATURES TONIGHT SHOULD FALL BACK INTO THE LOWER TO MIDDLE 70S. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT MOVING SOUTH INTO THE AREA ON SUNDAY AND MONDAY WILL BRING A CHANCE OF THUNDERSTORMS. INITIALLY STORMS WILL BE POSSIBLE IN NORTHERN MISSOURI AND EXTREME NORTHEAST KANSAS EARLY SUNDAY MORNING. THE THREAT WILL SPREAD SOUTH INTO CENTRAL MISSOURI AND EAST CENTRAL KANSAS BY SUNDAY NIGHT. ON MONDAY...THE CHANCE OF STORMS SHOULD BE MAINLY SOUTH OF HIGHWAY 36. AT THIS TIME...THE THREAT OF ORGANIZED SEVERE WEATHER WITH THIS THUNDERSTORM ACTIVITY LOOKS TO BE LOW...BUT AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379508, 5379509, 5379510, 5379511.